Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 154, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2012, 4:19 PM CDT for Gove County, Logan County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 4:19 PM CDT (21:19 UTC)
- Expired
- Sep 6, 2012, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:10 PM CDT | HAIL 0.75 | 6 N Shields, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806
WUUS53 KGLD 062119
SVRGLD
KSC063-109-062200-
/O.NEW.KGLD.SV.W.0154.120906T2119Z-120906T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THE MONUMENT ROCKS...AND WAS MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 3870 10092 3895 10093 3896 10033 3869 10037
3870 10087
TIME...MOT...LOC 2119Z 275DEG 12KT 3878 10080
WIND...HAIL 60MPH 1.00IN
$$
0243 follow-up statements
846
WWUS53 KGLD 062133
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT THU SEP 6 2012
KSC109-062143-
/O.CAN.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
LOGAN KS-
433 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
3870 10081
TIME...MOT...LOC 2133Z 275DEG 12KT 3878 10074
$$
KSC063-062200-
/O.CON.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
GOVE KS-
433 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE COUNTY UNTIL 500 PM CDT...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE
MONUMENT ROCKS...AND WAS MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
3870 10081
TIME...MOT...LOC 2133Z 275DEG 12KT 3878 10074
WIND...HAIL 60MPH 1.00IN
$$
024541
WWUS53 KGLD 062144
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT THU SEP 6 2012
KSC063-062200-
/O.CON.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
GOVE KS-
444 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE COUNTY UNTIL 500 PM CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF THE MONUMENT ROCKS...AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
3870 10081
TIME...MOT...LOC 2145Z 284DEG 21KT 3874 10062
WIND...HAIL 60MPH 1.00IN
$$
024248
WWUS53 KGLD 062157
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT THU SEP 6 2012
KSC063-062207-
/O.EXP.KGLD.SV.W.0154.000000T0000Z-120906T2200Z/
GOVE KS-
457 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE COUNTY WILL
EXPIRE AT 400 PM MDT/500 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3895 10080 3896 10033 3869 10037 3869 10051
3870 10081
TIME...MOT...LOC 2157Z 284DEG 21KT 3872 10053
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:03 PM CDT, 16 minutes earlier.
Area forecast discussion, Sep 6, 4:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT THU SEP 6 2012 .UPDATE... ISSUED AT 259 PM MDT THU SEP 6 2012 UPDATED FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH THIS AFTERNOON AND EVENING. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 149 PM MDT THU SEP 6 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS CONTINUE TO INDICATE WESTERLY FLOW ACROSS THE INTER-MOUNTAIN WEST AND HIGH PLAINS JUST NORTH OF SOUTHWESTERN CONUS RIDGE. AT THE SURFACE A TROUGH/DRY LINE HAS SHIFTED EAST TO LIE FROM JUST WEST OF MCCOOK NEBRASKA...BETWEEN GOODLAND AND COLBY KANSAS...AND THEN WEST OF TRIBUNE KANSAS. TD VALUES IN THE UPPER 50S/LOW 60S AND MIXED LAYER CAPES IN EXCESS OF 1000 J/KG ARE CURRENTLY EAST OF THIS DRY LINE...WITH MUCH MORE STABLE AIR MASS TO THE WEST OF THIS FEATURE. SURFACE CONVERGENCE AHEAD OF THIS DRY LINE SHOULD HELP OVERCOME WEAKENING CAP LATER THIS AFTERNOON AND EARLY THIS EVENING...WITH THUNDERSTORM COVERAGE INCREASING FURTHER EAST WHERE BETTER LARGE SCALE FORCING IS EXPECTED. BASED ON MODEL SOUNDINGS LCL VALUES REMAIN HIGH...WITH DEEP MIXED LAYER TO ABOUT 650 MB INDICATIVE OF MICROBURST POTENTIAL WITH THUNDERSTORMS. IN ADDITION...SUPERCELL THUNDERSTORMS WILL BE A POSSIBILITY....WITH 0-6KM BULK SHEAR VALUES PROGGED TO BE AROUND 40KT OR HIGHER...AND WITH MIXED LAYER CAPE IN EXCESS OF 1500 J/KG. LCL VALUES WILL BE FAIRLY HIGH IN THE 8-10KFT RANGE...SO IM NOT AS CONCERNED ABOUT A TORNADO THREAT WITH THIS ACTIVITY. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA FROM THE NW AFTER MIDNIGHT...WITH LARGE PRESSURE RISES AND INCREASING H85 WINDS BEHIND THE FRONT POSSIBLY RESULTING IN ADVISORY CRITERIA WINDS. OTHER THAN THE 12Z NAM...MOST GUIDANCE IS VERY MARGINAL ON THIS...SO I DECIDED AGAINST ISSUING AN ADVISORY THIS FORECAST CYCLE. AHEAD OF THIS FRONT ELEVATED INSTABILITY AND MOISTURE WILL BEGIN TO BUILD BACK TO THE WEST...WITH ISOLATED THREAT FOR CONVECTION RETURNING AFTER MIDNIGHT THROUGH FRIDAY MORNING AS THE FRONT MOVES ACROSS THE REGION. CONFIDENCE IS LOW AT THIS TIME...AND MOST GUIDANCE IS NOT CURRENTLY INITIATING ANYTHING WITH THIS FROPA...SO I LIMITED POPS TO SLIGHT CHANCE CATEGORY. LARGE SCALE SUBSIDENCE SHOULD BRING DRY CONDITIONS BACK TO THE CWA FRIDAY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 215 PM MDT THU SEP 6 2012 DRY AND MILD CONDITIONS ON FRIDAY NIGHT AND SATURDAY WILL TRANSITION TO DRY AND WARM CONDITIONS DURING THE FIRST PART OF NEXT WEEK AS THE UPPER RIDGE MOVES FROM THE ROCKIES TO THE HIGH PLAINS AND THE COOLER AREA OF HIGH PRESSURE AT THE SURFACE SLIDES INTO THE SOUTHERN PLAINS. SOUTHERLY SURFACE RETURN FLOW ESTABLISHES OVER THE CENTRAL HIGH PLAINS ON SUNDAY AND CONTINUES THROUGH MONDAY AS THE SURFACE LEE TROUGH DEEPENS AND THE UPPER RIDGE TRANSITIONS OVER THE PLAINS STATES. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE 90S BY MONDAY AS A RESULT AHEAD OF THE NEXT FRONT DUE THROUGH THE REGION DURING THE DAY ON TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON TUESDAY IN THE VICINITY OF THE FRONT. STORMS WILL BECOME MORE WIDESPREAD AND CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY AS THE FLOW OVER THE CENTRAL HIGH PLAINS BECOMES MORE ZONAL AND A SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE FLOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1130 AM MDT THU SEP 6 2012 VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK THROUGH THE PERIOD. THUNDERSTORM ACTIVITY SHOULD REMAIN SOUTHEAST OF BOTH TERMINALS...WITH LOW PROBABILITY OF A THUNDERSTORM AT KGLD. DO NOT PLAN ON INCLUDING IN TAFS AT THIS TIME DUE TO LIMITED COVERAGE. WINDS AT KMCK WILL REMAIN GUSTY THIS AFTERNOON AHEAD OF SURFACE TROUGH...WITH WINDS DECREASING AND BECOMING VARIABLE AT BOTH TERMINALS AS THIS SHIFTS EAST. COLD FRONT WILL BRING GUSTY NORTH WINDS LATE TONIGHT THROUGH FRIDAY MORNING. A FEW GUSTS IN EXCESS OF 40KT CANT BE RULED OUT...HOWEVER PREVAILING GUSTS SHOULD BE IN THE 30-40KT RANGE AT BOTH TERMINALS. MAY NEED TO INCREASE BASED ON TRENDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...DR LONG TERM...LOCKHART AVIATION...DR
Hazardous weather outlook, Sep 6, 11:57 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT THU SEP 6 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT THU SEP 6 2012 /1157 AM CDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF A TRIBUNE TO MCCOOK LINE. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Sep 6, 3:51 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT THU SEP 6 2012 KSZ028-029-062100- GOVE-LOGAN- 351 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES NORTH OF THE MONUMENT ROCKS...MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3904 10045 3870 10044 3871 10116 3903 10082 TIME...MOT...LOC 2051Z 293DEG 10KT 3891 10075 JERRYK
Special weather statement, Sep 6, 4:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT THU SEP 6 2012 KSZ028-029-062145- GOVE-LOGAN- 414 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF THE MONUMENT ROCKS...OR NEAR THE MONUMENT ROCKS...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3869 10097 3903 10092 3902 10023 3869 10039 TIME...MOT...LOC 2114Z 278DEG 12KT 3877 10084 JERRYK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:51 PM CDT | Special Weather Statement | GLD | Gove | 9 min |
| Sep 6, 4:14 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| Sep 6, 4:43 PM CDT | Special Weather Statement | GLD | Sheridan | 32 min |
| Sep 6, 5:17 PM CDT | Special Weather Statement | GLD | Graham | 28 min |
| Sep 6, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 52 min |
| Sep 6, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.